MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.10

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.10
Model Number 448100
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd phoenix¿ automated microbiology system has had several mis-id¿s.The following information was provided by the initial reporter: customer reported that they have had several mis-id¿s.They perform biofire on blood cultures, and the phoenix id¿s were different than maldi.One isolate was identified by maldi as e.Coli and phoenix called it k.Pneumoniae.Another was called proteus by maldi but providencia by phoenix.Customer did not have full details but will send in lab reports.Customer was also unaware to the incident start date, but said it was last week or the week before.
 
Additional Manufacturer Narrative
H.3.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.D2a: common device name: system, test, automated antimicrobial susceptibility, short incubation.
 
Additional Manufacturer Narrative
H6.Investigation summary: a failure for mis-identification of results was reported on a phoenix 100 instrument (p/n 448100, s/n (b)(6) a customer reported several gram negative mis-id's from blood cultures.The customer reported that one isolate was identified by maldi as e.Coli but the phoenix identified the isolate as k.Pneumoniae.Another isolate was identified by maldi as proteus but the phoenix identified the isolate as providencia.Lab reports or instrument log files were not provided.No instrument errors were noted.The root cause of the failures are unknown.This is an unconfirmed failure of a bd product.No samples were expected to be received as part of this complaint, and therefore no samples were returned and no returned material investigation could occur.Dhr review is not required for this complaint as this complaint does not allege an early life failure or failure at installation and the configuration has changed since release from manufacturing due to service repairs/pms.Service history review was completed and revealed no further cases related to this failure mode, outside of the one already described above.Complaints for results are within statistical control for the month of (b)(6) 2023.The upper control limit was not breached.Quality will continue to monitor the results complaints for phoenix 100 instruments.No new risks or hazards, or changes to existing risks/hazards, were identified as a result of this complaint.
 
Event or Problem Description

Brand Name
BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM
Common Device Name
SEE H.10
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key17002744
Report Number1119779-2023-00598
Device Sequence Number6343953
Product Code LON
UDI-Device Identifier00382904481001
UDI-Public00382904481001
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K020321
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number448100
Device Catalogue Number448100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2023
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown